Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 21, 2007, 7:11 AM CDT for Cass County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2007, 7:11 AM CDT (12:11 UTC)
- Expired
- Mar 21, 2007, 7:34 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 211210 SVRDMX IAC029-211245- /O.NEW.KDMX.SV.W.0002.070321T1211Z-070321T1245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 711 AM CDT WED MAR 21 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CASS COUNTY IN SOUTHWEST IOWA... * UNTIL 745 AM CDT * AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ATLANTIC...OR 67 MILES NORTH OF TARKIO...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN CASS COUNTY...INCLUDING THE TOWNS OF WIOTA AND ANITA. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 56 AND 72. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4132 9502 4120 9472 4150 9471 4150 9504 $$ DONAVON
2 follow-up statements
000 WWUS53 KDMX 211225 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 724 AM CDT WED MAR 21 2007 IAC029-211245- /O.CON.KDMX.SV.W.0002.000000T0000Z-070321T1245Z/ CASS IA- 724 AM CDT WED MAR 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CASS COUNTY UNTIL 745 AM CDT... AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES EAST OF ATLANTIC...OR 62 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN CASS COUNTY...AND PASS JUST SOUTH OF THE TOWN OF ANITA. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 57 AND 72. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4132 9502 4120 9472 4150 9471 4150 9504 $$ DONAVON
000 WWUS53 KDMX 211234 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 734 AM CDT WED MAR 21 2007 IAC029-211244- /O.CAN.KDMX.SV.W.0002.000000T0000Z-070321T1245Z/ CASS IA- 734 AM CDT WED MAR 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS COUNTY HAS BEEN CANCELLED... AT 729 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4132 9502 4120 9472 4150 9471 4150 9504 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 4:24 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 21, 4:24 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 424 AM CDT WED MAR 21 2007 .DISCUSSION... SFC WARM FRONT NOW JUST SOUTH OF IOWA...PUSHING NORTH INTO SOUTHERN NEBRASKA AND NORTHERN MISSOURI. BAND OF THUNDERSTORMS NOW MOVING NORTHEAST ACROSS CENTRAL IOWA ROOTED NEAR 850 MB AND RIDING ALONG THE INSTABILITY AXIS CREATED BY STRONG THETA-E ADVECTION COUPLED WITH A MID LEVEL SHORT WAVE. THE BACK EDGE OF THIS ACTIVITY HAS BE MOVING AT A CONSTANT CLIP AND WILL BE EXITING THE NORTHEAST PORTION OF THE FORECAST AREA AROUND 12Z. AREAS OF FOG HAS SOCKED IN BEHIND THE PRECIPITATION HOWEVER MOST LOCATIONS ARE REMAINING ABOVE 1SM VISIBILITY. FOR TODAY...EXPECT A LULL IN THE ACTION AS THE MORNING CONVECTION PASSES TO THE NORTHEAST AS A CAPPING INVERSION AROUND 750 MB SPREADS ACROSS THE AREA. CAN NOT RULE OUT A FEW INSTABILITY SHOWERS OR AN ISOLATED THUNDERSTORM BUT MOST AREAS WILL REMAIN DRY. ALONG WITH THE DEVELOPING CAP...STRATUS WILL BE PROBLEMATIC. STRATUS HAS DEVELOPED WELL INTO THE WARM SECTION THIS MORNING THOUGH THERE IS A RIBBON OF PARTLY CLOUDY SKIES OVER ERN KS AND WRN MO ATTM...EXPECT MOST LOCATIONS TO BE MOSTLY CLOUDY TODAY. PORTIONS OF THE SOUTHEAST MAY SEE SOME SUN DURING THE PERIOD BUT A LACK OF A TRIGGER THIS AFTERNOON ACROSS THE SOUTHEAST WILL LIMIT AREAL COVERAGE OF ANYTHING THAT IS ABLE TO DEVELOP. THE BIGGER SHOW ARRIVES AFTER 00Z THIS EVENING AS THE COLD FRONT ARRIVES ACROSS THE EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY ALONG THIS BOUNDARY AS STRONG LOW LEVEL WARM ADVECTION AHEAD OF THE BOUNDARY AND MID COOLING OVERCOME THE CONVECTIVE INHIBITION. THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD EVEN IF STRATUS HOLDS ALL DAY GIVEN THE AMOUNT OF MID LEVEL AND UPPER LEVEL FORCING THOUGH MAY BE DELAYED SOMEWHAT. A FEW SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL BEING THE INITIAL THREAT THOUGH GIVEN THE UNIDIRECTIONAL FLOW AND DESCENT LOW LEVEL LAPSE RATES OVERNIGHT. AN ISOLATED TORNADO CAN NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY OVER THE SOUTHWEST IF THE STRATUS BREAKS AND SURFACE TEMPERATURES CAN JUMP INTO THE 70S. A FEW AREAS OF HEAVY RAIN ARE STILL POSSIBLE BUT NOT QUITE AS GOOD AS PREVIOUS NIGHTS. PRECIPITABLE WATERS OF 250-300% ABOVE NORMAL ARE STILL ON TAP BUT STORM MOTION APPEARS TO BE MORE PERPENDICULAR TO THE FRONT THAN PREVIOUSLY EXPECTED AND SHOULD LIMIT TRAINING. THUNDERSTORM CHANCES WILL REMAIN ACROSS THE SOUTH INTO FRIDAY AS THE FRONT STALLS OVER NORTHERN MISSOURI. THIS WEEKEND STILL LOOKS INTERESTING AND AS ALLUDED TO LAST NIGHT...TONIGHT MAY VERY WELL BE A TUNE UP FOR THE WEEKEND. UPPER LOW KICKING OUT OF THE SOUTHWESTERN US IS EXPECTED TO ARRIVE ON SUNDAY WITH ELEVATED CONVECTION ARRIVING LATE SATURDAY WITH POSSIBLY SOMETHING BIGGER IN STORE FOR SUNDAY. STAY TUNED && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Mar 21, 5:39 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT WED MAR 21 2007 IAZ004-005-024-035-221045- EMMET-KOSSUTH-HUMBOLDT-WEBSTER- 539 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY THEN BECOME MORE WIDESPREAD THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE THIS EVENING WITH QUARTER SIZED HAIL AND 60 MPH WINDS. MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL CONTINUE ALONG SECTIONS OF THE DES MOINES RIVER AS WELL AS A FEW OF ITS TRIBUTARIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS EARLY THIS WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR WEB PAGE AT WEATHER.GOV/DESMOINES. ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND MIDNIGHT THEN AGAIN ON SUNDAY. IAZ006-007-015>017-023-025>028-033-034-036>039-044>050-057>062- 070>075-081>086-092>097-221045- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 539 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL IS POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT AS THUNDERSTORMS BECOME MORE WIDESPREAD ALONG AN APPROACHING COLD FRONT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE WEST OF INTERSTATE 35 EARLY THIS EVENING THOUGH THE THREAT IS CONDITIONAL ON THE APPEARANCE OF THE SUN THIS AFTERNOON. HEAVY RAINFALL UP TO AN INCH IS POSSIBLE AS WELL THOUGH NO SIGNIFICANT RISES ON LOCAL STREAMS ARE EXPECTED WITH THIS PRECIPITATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS OF THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT ARE ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND 3 AM THEN AGAIN ON SUNDAY. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:34 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 29 min |
| Mar 21, 8:48 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Mar 21, 9:06 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 54 min |
| Mar 21, 9:58 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 47 min |
| Mar 21, 10:03 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 57 min |
| Mar 21, 10:44 AM CDT | Severe Thunderstorm Warning | DMX | Story | 46 min |
| Mar 21, 11:46 AM CDT | Severe Thunderstorm Warning | DMX | Marshall | 29 min |
| Mar 21, 11:54 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 36 min |
| Mar 21, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 60 min |
| Mar 21, 6:27 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 63 min |
| Mar 21, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.